Ohio, 2010

Tornadoes and Damaging Winds in Ohio, May 11, 2010

May 11, 2010 · NWS CLE · 4 events in 2 counties and zones

An area of low pressure moved east across central Ohio during the evening hours of May 11th. Showers and thunderstorms developed along and north of a warm front stretching east from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across central Ohio during the evening hours of May 11th. Showers and thunderstorms developed along and north of a warm front stretching east from the low. A few of the thunderstorms became severe and at least two tornadoes occurred. The tornadoes caused minor damage in Sandusky and Morrow Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 2:04 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 11, 2:04 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
304 PM EDT TUE MAY 11 2010

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN INDIANA WILL MOVE EAST ACROSS OHIO THIS
EVENING AS IT WEAKENS. A WARM FRONT EXTENDING SOUTHEAST FROM THE
LOW ACROSS CENTRAL OHIO WILL MOVE NORTH BRIEFLY THIS EVENING
BEFORE A COLD FRONT MOVES IN FROM THE NORTHWEST BEHIND THE SYSTEM.
WEAK HIGH PRESSURE WILL BUILD IN BRIEFLY WEDNESDAY AHEAD OF
ANOTHER AREA OF LOW PRESSURE THAT WILL FORCE ANOTHER WARM FRONT
INTO THE AREA ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOST OF THE OVERRUNNING RAIN HAS SPREAD NORTHEAST OF THE AREA WITH
MAINLY SCATTERED SHOWERS LEFT ACROSS THE AREA. TO OUR NORTH AN
AREA OF RAIN MORE ASSOCIATED WITH DYNAMICS ALOFT WILL MOVE MAINLY
EAST BUT WILL LIKELY CLIP NWRN PA. ALSO LOOKING AT THE HRRR GRIDS
INSTABILITY SHOWERS WILL LIKELY DEVELOP IN THE WARM SECTOR ACROSS
THE CENTRAL AND NERN OHIO COUNTIES THROUGH THE LATE AFTERNOON AND
EARLY EVENING BEFORE SUBSIDENCE BEHIND THE SYSTEM ENDS THE PRECIP.
WILL BEGIN THE FORECAST WITH CHANCE POPS FROM THE CENTRAL
HIGHLANDS WEST. A STRIP OF LIKELY POPS FROM THE CENTRAL LAKESHORE
TO CANTON AND POINTS EAST TO NWRN PA WHERE FORECAST WILL BEGIN
WITH CAT POPS TO CATCH THE PRECIP CURRENTLY NORTH OF THE CENTRAL
LAKESHORE. AFTER MIDNIGHT WILL DIAL POPS BACK TO LOW CHC OR SLIGHT
CHANCE AND REMOVE THUNDER.  GUIDANCE LOWS LOOK FINE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
WEDNESDAY WEAK HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE COLD
FRONT. DRIER AIR NOW MOVING THROUGH PORTIONS OF SRN IL AND CNTRL
MO WILL BE MOVING INTO NRN OHIO ON WEDNESDAY. SUBSIDENCE IS
OPENING THIS AREA UP AND AS IT REACHES INTO THE AREA ON WEDNESDAY
EXPECT AT LEAST SOME SUNSHINE FOR THE DAY. MAY NOT LAST ALL DAY
HOWEVER AS BOTH THE GFS AND NAM SHOW MOISTURE RETURNING TO THE
AREA THROUGH THE AFTERNOON AS THE STALLED COLD FRONT TO OUR SOUTH
RETURNS AS A WARM FRONT AHEAD OF LOW PRESSURE ADVANCING FROM THE
WEST. WEDNESDAY NIGHT THE WARM FRONT WILL BEGIN TO MOVE INTO THE
AREA FROM THE SOUTH. THURSDAY AFTERNOON THE LOW WILL MOVE INTO THE
WESTERN LAKES. THE WARM FRONT WILL LIKELY BE ACROSS NERN OHIO OR
NWRN PA IN THE MORNING AND SHOULD MOVE NORTHEAST OF THE AREA
DURING THE DAY. BY EVENING THE ASSOCIATED COLD FRONT WILL BEGIN
TO MOVE THROUGH THE AREA FROM THE NORTHWEST. GUIDANCE POPS ARE IN
THE LIKELY CATEGORY BUT IF THE SYNOPTIC SITUATION IS A EXPECTED
THE AREA WILL LIKELY BE IN THE WARM SECTOR DURING MUCH OF THE DAY.
WHILE THE BEST CHANCE OF PRECIP WILL LIKELY BE NORTHWEST AHEAD OF
THE COLD FRONT AND NORTHEAST WITH THE DEPARTING WARM FRONT IN THE
MORNING. OTHERWISE WILL DROP SRN AND SERN COUNTY POPS BACK TO
CHANCE. WITH FRONTAL PASSAGE THURSDAY EVENING AND OVERNIGHT WILL
HAVE LIKELY POPS. GFS AND NAM SHOW THE TAIL END OF THE MOISTURE
DEPARTING TO THE SOUTHEAST ON FRIDAY MORNING. WILL HAVE A SMALL
CHANCE FOR LEFTOVER MOISTURE AND TIMING ISSUES BUT WILL BREAK OUT
THE AREA FOR THE AFTERNOON AS HIGH PRESSURE SUBSIDENCE AND DRIER
AIR MOVE IN. WILL CONTINUE FOR FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS DIFFER SOME ON SUNDAY BUT IN GENERAL BOTH THE GFS AND ECMWF
SHOW A DIGGING UPPER TROUGH OVER THE MS VALLEY MONDAY. A SURFACE LOW
IS EXPECTED TO DEVELOP AND MOVE SLOWLY ACROSS THE KY/TN AREA LATE
MON THROUGH TUE AS THE UPPER TROUGH NEARLY STALLS OVER KY. SMALL
CHANCE POPS LOOK REASONABLE MON AND TUE BUT THINK ONLY A SLIGHT
CHANCE AT MOST MAY BE BEST FOR SUNDAY DUE TO MODEL DIFFERENCES AND
POCKET OF DRIER AIR THAT APPEARS TO STAY TRAPPED OVER THE AREA.
TEMPS CLOSE TO NORMAL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WEAKENING LOW PRESSURE OVER THE AREA WILL MAINTAIN ABUNDANT LOW
LEVEL MOISTURE AND HELP TO CONTINUE WIDESPREAD MVFR CONDITIONS FOR
MOST PLACES INTO TONIGHT. SCT SHRA WILL CONTINUE INTO THIS EVENING
BUT WILL ONLY RESULT IN BRIEFLY LOWERED VSBY. LIGHT WINDS TONIGHT
AND A DECREASE IN MID AND HIGHER LEVEL MOISTURE SHOULD MEAN ENOUGH
COOLING TAKES PLACE FOR CIGS TO LOWER INTO IFR RANGE IN MOST PLACES
AND MANY VSBYS MAY ALSO DROP INTO THE IFR RANGE. HEATING AND SOME
MIXING BY LATER WED MORNING SHOULD IMPROVE CONDITIONS ENOUGH SO THAT
BY END OF TAF PERIOD MVFR OR LOW END VFR SHOULD DOMINATE.

.OUTLOOK...NON VFR IN CEILINGS/SHOWERS/THUNDERSTORMS THURSDAY AND
FRIDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL CONTINUE INTO TONIGHT DUE TO WINDS
OF 20 TO 30 KNOTS CREATING WAVES OF 4 TO 8 FEET. A LOW PRESSURE
CENTER OVER EASTERN ILLINOIS WILL MOVE EASTWARD AND REACH THE
EASTERN GREAT LAKES BY WEDNESDAY MORNING. WEAK HIGH PRESSURE WILL
BRIEFLY BUILD ACROSS THE LAKES WHILE ANOTHER LOW PRESSURE CENTER
AND COLD FRONT QUICKLY APPROACHES THE AREA TAKING AN ASSOCIATED WARM
FRONT NORTH OF LAKE ERIE THURSDAY.  THIS WILL RESULT IN A CHANCE OF
MORE SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL EVENTUALLY BUILD
INTO THE LAKE LATE FRIDAY INTO SATURDAY.

SOME WEAK INSTABILITY STILL IN THE AREA DUE TO THE MOVEMENT OF THE
LOW PRESSURE CENTER...SO A THUNDERSTORM OR TWO IS NOT OUT OF THE
QUESTION. COLDER AIR ALOFT STILL A WEAK POTENTIAL FOR A
WATERSPOUT/COLD AIR FUNNEL OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     LEZ142>149.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...BC
Hazardous weather outlook, May 11, 3:34 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
434 AM EDT TUE MAY 11 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-120845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
434 AM EDT TUE MAY 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Sandusky

When
May 11, 4:30 PM EST to 4:40 PM EST
Where
Sandusky County, 2.29 mi SE of Ballville to 2.04 mi SSW of Erlin
Rating
EF0
Path length
4.62 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.303, -83.105

An EF0 tornado touched down in rural Sandusky County just southeast of Fremont. The initial touchdown was just north of the intersection of Buchanan and McGormley Roads. The tornado then traveled northeast across open land for just over four and a half miles before lifting near the intersection of Beeler and Flora Roads. Many trees were downed along the damage path which was intermittent and no more than 50 yards in width. A few barns and outbuildings along the damage path sustained minor damage.

Thunderstorm Wind, Sandusky

When
May 11, 5:45 PM EST
Where
Sandusky County, 1 mi N of Clyde
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.334, -82.970

Thunderstorm downburst winds estimated at 60 mph caused damage at a commercial property north of Clyde. A small mobile home was blown off it's foundation. Glass in nearby windows was also broken.

Tornado, Morrow

When
May 11, 7:58 PM EST to 8:02 PM EST
Where
Morrow County, 1.55 mi ENE of Fargo to 1.86 mi WNW of Bloomfield
Rating
EF0
Path length
2.05 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.376, -82.801

An EF0 tornado touched down in rural Morrow County just to the southeast of Marengo. The initial touchdown was near the intersection of County Road 212 and Webb Road. The tornado continued east northeast for around two miles before lifting near the intersection of Township Roads 208 and 211. Five homes were damaged and dozens of trees downed along the damage path which was no more than 50 yards in width. Four of the five homes sustained minor damage, mostly from lost shingles or siding. The fifth, a manufactured home, lost most of it's roof and large sections of siding.

Thunderstorm Wind, Morrow

When
May 11, 8:15 PM EST
Where
Morrow County, 4 mi SW of Sparta to Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.359, -82.754

Thunderstorm winds downed a tree southwest of Sparta and a large limb in Sparta.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyThe tornado archive for Ohio, 2010Warnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228435, 228447, 228424, 228440.